Virginia, 2015Flash Flood in Virginia, September 10, 2015
September 10, 2015 · NWS LWX · 1 event in 1 county or zone
An upper level disturbance moved across the Mid-Atlantic. Showers formed in a very moist atmosphere across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the Mid-Atlantic. Showers formed in a very moist atmosphere across the region. Heavy rainfall produced flooding across the Interstate 95 corridor in the afternoon and heavy rain across Central Virginia in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 10, 2:30 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 10, 2:30 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU SEP 10 2015
.SYNOPSIS...
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE MIDDLE ATLANTIC REGION
ON FRIDAY. ANOTHER LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN
APPALACHIANS FRIDAY NIGHT AND MOVE NORTHEAST ACROSS OUR AREA ON
SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE WILL BUILD BACK IN
EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
CDFNT IS CURRENTLY CROSSING THE FCST AREA AND SHOULD
PUSH SOUTH OF THE AREA BY 00Z TONIGHT. LINE OF HEAVY SHOWERS AND T-
STORMS EXTENDS FROM SOUTHEAST PA INTO ANNAPOLIS AND IS MOVING TO THE
EAST ABOUT 12 KTS. RISK OF HEAVY RAINFALL AND FLASH FLOODING WILL
EXIST FOR A COUPLE OF MORE HOURS OVER FAR NORTHEAST MD BUT LIGHT
SHOWERS WILL LIKELY PERSIST THROUGH THE EVENING AROUND THE URBAN
CORRIDOR THEN TAPER OFF WITH LOW CLOUDS AND POSSIBLE FOG DEVELOPING
OVER WESTERN AREAS WHERE SOME CLEARING IS EXPECTED.
NICE DAY ON TAP FRI WITH PLENTY OF SUNSHINE AND LOW HUMIDITY ON NW
WINDS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL TROUGH AND FRONTAL BOUNDARY WILL APPROACH THE MIDDLE
ATLANTIC REGION FRIDAY NIGHT AND PUSH THROUGH THE REGION SATURDAY
NIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY DEVELOP FIRST
ACROSS WESTERN SECTIONS LATE FRIDAY NIGHT THEN SPREADING EAST
ACROSS THE REMAINDER OF THE FORECAST AREA ON SATURDAY. THE BULK OF
THE ACTIVITY SHOULD BE DONE BY SATURDAY EVENING/NIGHT BUT A FEW
SHOWERS COULD LINGER INTO SUNDAY WITH THE UPPER CUTOFF LOW/TROUGH
TO THE WEST. AFTERNOON HIGH TEMPERATURES IN THE UPPER 70S TO THE
LOWER 80S ARE EXPECTED SATURDAY...COOLER ON SUNDAY WITH HIGHS IN
THE UPPER 60S WEST TO THE MIDDLE 70S EAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GFS DEVELOPS UPPER LEVEL CUT-OFF LOW OVER THE REGION SUNDAY NIGHT
AND MOVES THROUGH TO THE NORTHEAST MONDAY. HIGH PRESSURE RIDGING
WILL BUILD OVER THE AREA ON TUESDAY AND REMAIN IN PLACE THROUGH
THE END OF THE PERIOD.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD MVFR CIGS IN -RA THIS AFERNOON AND EARLY THIS
EVENING POSSIBLY DROPPING INTO THE IFR CATEGORY FOR 2-4 HR PERIOD
TONIGHT. RISK OF THUNDER ONLY AT KMTN FOR ANOTHER HOUR OR TWO. FOG
DEVELOPMENT LIKELY AT KMRB AND KCHO WHERE SOME RAIN FELL AND SKIES
EXPECTED TO CLEAR OUT TONIGHT. VFR EXPECTED FRI.
MOSTLY VFR TO START FRIDAY NIGHT BUT SHOWERS AND A FEW
THUNDERSTORMS WILL IMPACT THE TERMINALS ON SATURDAY. MOSTLY VFR
RETURNS ON SUNDAY AND REMAINS IN PLACE THROUGH TUESDAY.
&&
.MARINE...
WINDS EXPECTED TO INCREASE THIS EVENING ASSOCIATED WITH A
PRESSURE SURGE. SMALL CRAFT ADVZY IN EFFECT FROM 03Z THROUGH 18Z FRI.
WINDS COULD APPROACH SCA LATER SATURDAY BUT REMAIN BELOW SCA
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 9 AM EDT
FRIDAY FOR ANZ530>534-537-539>541-543.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 3 AM EDT
FRIDAY FOR ANZ538-542.
&&
SYNOPSIS...KRW
NEAR TERM...LFR
SHORT TERM...KRW
LONG TERM...CEM
AVIATION...LFR/KRW
MARINE...LFR/KRWHazardous weather outlook, Sep 10, 4:13 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT THU SEP 10 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 PM EDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
513 PM EDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
LOCALLY HEAVY RAINFALL IS POSSIBLE EARLY THIS EVENING ACROSS
CENTRAL VIRGINIA. WHILE IT HAS BEEN VERY DRY OF LATE...A SMALL
RISK EXISTS FOR LOCALIZED FLASH FLOODING...PARTICULARLY IN URBAN
AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 10, 2:55 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM FLASH FLOOD 1 SE HAMPTON 39.41N 76.56W
09/10/2015 BALTIMORE MD OTHER FEDERAL
THE GAUGE AT GLEN ARM ON MINEBANK RUN REACHED A FLOOD
STAGE OF 8 FEET.
&&
EVENT NUMBER LWX1500894
HASLocal storm report, Sep 10, 2:59 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD 1 NW EASTPORT 38.98N 76.49W
09/10/2015 ANNE ARUNDEL MD LAW ENFORCEMENT
MAIN STREET AND COMPROMISE STREET CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER LWX1500895
DHFlash Flood, Albemarle
- When
- September 10, 6:12 PM EST to 8:30 PM EST
- Where
- Albemarle County, 1.96 mi E of Farmington to 1.94 mi E of Farmington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.045, -78.514
Several vehicles were stranded in high water under a railroad overpass on Old Ivy Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Texas, September 10, 20152 deaths · 52 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, September 10, 2015$13 million · 3 in hail · 21 events
- Hail and Damaging Winds in Kansas, September 10, 2015$4.5 million · 2.75 in hail · 20 events
- Tornado and Flash Flooding in Kansas, September 10, 2015EF1 · 73 events
- Hail and Damaging Winds in Kansas, September 10, 2015$181,000 · 1.75 in hail · 20 events
- Flash Flood and Lightning Strike in Louisiana, September 10, 2015$101,000 · 2 events
- Damaging Winds in South Carolina, September 10, 2015$55,000 · 68 kt wind · 8 events
- Hail and Damaging Winds in North Carolina, September 10, 20152 injured · $26,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, September 10, 2015$50,000 · EF0 · 4 events
- Flooding and Hail in Kansas, September 10, 20151.75 in hail · 29 events
- Hail in Iowa, September 10, 2015$27,000 · 1.75 in hail · 4 events
- Flooding in Massachusetts, September 10, 2015$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602049.